MAUDE Adverse Event Report: COOK ENDOSCOPY ECHOTIP ULTRA ENDOSCOPIC ULTRASOUND NEEDLE; FCG, BIOPSY NEEDLE KIT

COOK ENDOSCOPY ECHOTIP ULTRA ENDOSCOPIC ULTRASOUND NEEDLE; FCG, BIOPSY NEEDLE KIT
Catalog Number ECHO-3-22
Medical Device Problem Code Bent (1059)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation evaluation: our laboratory evaluation of the product said to be involved confirmed the report.There was evidence that the device has been used due to bodily fluids being visually present.During a visual inspection of the device, a bend in the needle was confirmed when the handle was manipulated and the needle was advanced outside of the sheath.The device was received when the handle and needle in the retracted position.There several bends throughout the sheath.A measurement of the location of the bends were taken all from the distal end of the proximal handle with the device in the retracted position and the bend locations are 2 cm, 16 cm, 67.7 cm, 105.5 cm, and 138.2 cm.When the needle is in the fully advance position, the needle is bent at 3.6 cm from the distal end of the device.The bevel of the needle was visually examined under magnification and was fully intact.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: a definitive cause for this observation could not be determined because the actual use conditions could not be duplicated in the laboratory setting.Due to a variety of clinical conditions such as patient anatomy, endoscope position or progression of disease state, we could not reproduce the actual conditions of product usage during our laboratory analysis.This limits our ability to conclusively determine a cause.The instructions for use states: "visually inspect with particular attention to kinks, bends and breaks.If an abnormality is detected that would prohibit proper working condition, do not use." it is possible that if needle is against or inside a hard mass while the user applies force and manipulates the directional controls of the endoscope, this could contribute to severe bending of the needle near the distal end.The instructions for use give step by step instructions for adjusting the length of the extended needle.The length of the extended needle may be adjusted zero (0) to eight (8) cm.The instructions for use state: "with ultrasound endoscope and device straight, adjust needle to desired length by loosening thumbscrew on safety ring, and advancing it until desired reference mark for needle advancement appears in the window of safety ring.Tighten thumbscrew to lock safety ring in place." failure to follow the instructions for adjusting the needle length could result in excessive needle length for the procedure.The instructions for use state: "note: number in safety lock ring window indicates extension of needle in centimeters." kinks and bends can occur if the device experienced excessive pressure during use.Prior to distribution, all echotip ultra endoscopic ultrasound needles are subjected to a visual inspection and functional testing to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
The following was reported on 02/23/2017: in preparation for a procedure, the user selected a cook echotip ultra endoscopic ultrasound needle.The customer complained that the sheath was kinked after removal from packaging.On 03/21/2017, the device was received for evaluation.There was a severe bend in the needle when the needle was extended.There was evidence that the device had been used.

Brand Name
ECHOTIP ULTRA ENDOSCOPIC ULTRASOUND NEEDLE
Common Device Name
FCG, BIOPSY NEEDLE KIT
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key6489609
Report Number1037905-2017-00167
Device Sequence Number1202282
Product Code FCG
UDI-Device Identifier00827002315211
UDI-Public(01)00827002315211(17)190831(10)W3763650
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
K934356
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 04/12/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberECHO-3-22
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/21/2017
Initial Report FDA Received Date04/13/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ENDOSCOPE, UNKNOWN MAKE OR MODEL